Texas, 2025

Damaging Winds in Texas, April 28 to 29, 2025

April 28 to 29, 2025 · NWS LUB · 3 events in 3 counties and zones

Scattered thunderstorms developed during the late evening hours of the 28th into the early morning hours of the 29th along a retreating dryline. A strong low level jet developed during this time period which fueled thunderstorm initiation and maintenance from the southern South Plains into the Rolling Plains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Scattered thunderstorms developed during the late evening hours of the 28th into the early morning hours of the 29th along a retreating dryline. A strong low level jet developed during this time period which fueled thunderstorm initiation and maintenance from the southern South Plains into the Rolling Plains. A few of these storms became severe as they moved over the region taking advantage of ample elevated instability. One storm produced a wet microburst near O'Donnell generating a wind gust of 93 mph. Additional thunderstorms produced severe wind gusts over the Rolling Plains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 28, 11:09 PM CST, 45 minutes earlier. Its key messages:

  • Scattered severe thunderstorms are possible over eastern portions of the Rolling Plains through this evening, with additional storms possible late tonight east of I-27.
  • Cooler temperatures are expected on Tuesday behind a morning cold front, with additional chances for severe thunderstorms beginning Tuesday afternoon.
  • The potential for significant flash flooding is expected across the Rolling Plains late Tuesday evening through Wednesday morning.
  • Daily chances for thunderstorms, some severe, will continue Wednesday through the weekend, with a slight reprieve on Thursday.
Area forecast discussion, Apr 28, 11:09 PM CST, 45 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
1209 AM CDT Tue Apr 29 2025

...New AVIATION...

.KEY MESSAGES...

 - Scattered severe thunderstorms are possible over eastern
   portions of the Rolling Plains through this evening, with
   additional storms possible late tonight east of I-27.

 - Cooler temperatures are expected on Tuesday behind a morning
   cold front, with additional chances for severe thunderstorms
   beginning Tuesday afternoon.

 - The potential for significant flash flooding is expected across
   the Rolling Plains late Tuesday evening through Wednesday
   morning.

 - Daily chances for thunderstorms, some severe, will continue Wednesday
   through the weekend, with a slight reprieve on Thursday.

&&

.SHORT TERM...
(This evening through Tuesday)
Issued at 222 PM CDT Mon Apr 28 2025

Upper air analysis highlights a belt of fairly strong southwest flow
aloft stretching from far West Texas all the way into the upper
Midwest ahead of a compact mid/upper level low over southern UT at
18z. At the surface, a deepening trough axis centered over eastern
NM has allowed dry westerly low level flow to overspread the
Caprock, with the dryline analyzed over the Rolling Plains at 18z.
East of the dryline, model soundings and visible satellite imagery
point to a weak to moderate capping inversion remaining in place,
which will continue to gradually erode over the next few hours.
Scattered thunderstorms are therefore expected to develop along and
east of the dryline as inhibition continues to decrease, with PoPs
this afternoon through most of this evening confined to areas east
of the dryline across the eastern Rolling Plains and dry conditions
continuing elsewhere. With MUCAPEs above 3000 J/kg and bulk shear
magnitudes above 40 kt in the moist sector, storms that do develop
will likely become severe with large hail the primary hazard before
these storms quickly exit our forecast area to the east. Later this
evening, additional thunderstorms may develop along the retreating
dryline, with any discrete cell during this period capable of
producing a tornado or two during a short window from mid evening to
just after sunset as the low level jet begins to intensify, but
whether or not these storms can develop is uncertain given
relatively weak large scale forcing and decreasing low level
confluence. Otherwise, yet another window for a few scattered storms
will exist along and east of I-27 late tonight as the low level jet
reaches its peak intensity, although any overnight storms will be
elevated with large hail as a primary hazard.

On Tuesday, a cold front is expected to reach the far southern TX
Panhandle during the morning hours, before slowly progressing
southward during the rest of the day. A majority of guidance
indicates that this front will become quasi-stationary on Tuesday
afternoon as it collides with dry westerly surface flow courtesy of
continued troughing over SE NM. As is often the case though, the
front will likely end up farther south than models currently
indicate, and our current expectation is for the boundary to be over
southern portions of the South Plains and Rolling Plains during the
afternoon hours. This may result in a triple point setting up
somewhere near southern portions of the I-27 corridor where the
dryline intersects the cold front, which should serve as a focus for
thunderstorm development Tuesday afternoon which will then move into
the Rolling Plains Tuesday evening. The atmosphere in the moist
sector Tuesday afternoon will be similar to today, with instability
and shear parameters supportive of severe thunderstorms capable of
all hazards. The severe threat Tuesday afternoon and evening will
primarily be focused over eastern portions of the Rolling Plains,
with generally weaker and more elevated storms expected north of the
boundary over the rest of the region. Have favored the cooler end of
guidance for temperatures Tuesday given the presence of the front,
with highs ranging from the mid 60s across the southern TX Panhandle
to the low 80s across our southern zones.

&&

.LONG TERM...
(Tuesday night through next Sunday)
Issued at 222 PM CDT Mon Apr 28 2025

The unsettled weather pattern continues for much of the long term
period, with chances for thunderstorms nearly each afternoon as a
series of upper level disturbances move in from the western CONUS.
The overnight period Tuesday into early Wednesday morning looks to
be pretty active across the Rolling Plains, with ongoing scattered
thunderstorms from Tuesday evening possibly becoming more organized
into an MCS during the overnight period as we see mid-level ascent
increase with the H5 jet moving overhead, in addition to the ramping
up of the LLJ across portions of the forecast area. At the surface,
the cold front is expected to be nearly stationary across the
southern portion of the FA, with the associated convergence in
addition to the other parameters listed above creating a favorable
environment for additional thunderstorm development. Given the
recent rainfall, with WTM stations over the last 72 hours recording
precipitation totals up to 3 inches across the Rolling Plains, in
combination with PWATs well above seasonal normals and the
expectation of training thunderstorms, heavy rainfall and flash
flooding will be a concern with thunderstorms that develop.
Although not widespread, we could see a few isolated severe
thunderstorms as storms become more organized with damaging winds
and large hail with MUCAPE values around 1500 J/kg as well as bulk
shear magnitudes of 50+ knots. Showers and thunderstorms will
likely continue through the morning hours Wednesday, before we see
a slight decrease in activity through the afternoon and evening
with the departing of the shortwave trough off to the east across
the northeast TX region. Ongoing precipitation and scattered
cloud cover, along with the overnight FROPA, will allow for
temperatures to trend cooler in the 70s for most areas with
temperatures near 80 across our southern zones.

Mostly quiet weather with a slight reprieve in precipitation is
expected on Thursday, with zonal flow aloft present overhead of the
FA, as we find ourselves in between upper level systems. Expect
slightly warmer temperatures in the mid to upper 70s to mid 80s on
Thursday thanks to partly sunny skies and increased thickness
values. An uptick in activity is expected late Thursday evening
as a cold front from the north surges southward into the area,
while a dryline remains established along the I-27 corridor,
providing a focus for thunderstorm development. Behind the front,
temperatures will cool with highs on Friday in the 60s to low 70s
area-wide with post frontal northerly winds quickly shifting out
of the east as the surface high departs to the east and a surface
low sets up over eastern NM. This will lead to moist-upslope flow
over much of the FA which will give way to the continuation of
thunderstorm chances each afternoon through the weekend. Ensembles
continue to hint at the chances for precipitation continuing as a
amplified upper level low barrels through the Desert Southwest
region and into the TX Panhandle region early next week. Given the
uncertainty with the evolution of this system this far out, will
go ahead and maintain NBM PoPs.

&&

.AVIATION...
(06Z TAFS)
Issued at 1209 AM CDT Tue Apr 29 2025

A line of storms continues to form to the south of KLBB, and is
moving northeast at 30 kt. The bulk of the line should remain east
and southeast of the terminal as it continues to evolve, but
variable wind gusts and brief downpours will be possible. A TEMPO
group has been assigned through 08Z. This line of storms will
continue northeastward towards KCDS while remaining to the east of
KPVW. A cold front will sag southward through the terminals later
this morning and stall. Prospects for severe storms will increase
at all terminals this afternoon and evening.

Sincavage

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...30
LONG TERM....12
AVIATION...09
Hazardous weather outlook, Apr 28, 9:28 PM CST, 2 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1028 PM CDT Mon Apr 28 2025

TXZ021>044-300330-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
1028 PM CDT Mon Apr 28 2025

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.

.DAY ONE...Tonight.

A few thunderstorms are possible mainly along and east of I-27 late
tonight. The primary hazard with these overnight storms will be hail
up to the size of golf balls along with heavy rainfall.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Chances for severe thunderstorms will continue Tuesday afternoon
through Tuesday night for portions of the Caprock and Rolling
Plains. Heavy rainfall may result in a potentially significant flash
flooding event Tuesday night into Wednesday morning across the
Rolling Plains.

Daily chances for thunderstorms, some severe, will then continue for
the rest of the week and into the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

The radar

The Lubbock radar (KLBB), 74 km away, was scanning. The volume nearest the first event began at 05:56 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lynn

When
April 28, 11:54 PM CST
Where
Lynn County, 1 mi N of Odonnell
Measured
81 kt (93 mph) measured gust
Reported by
Mesonet
Coordinates
32.984, -101.830

A wet microburst affected the Texas Tech University West Texas mesonet site near O'Donnell measuring a wind gust to 93 mph.

Thunderstorm Wind, Garza

When
April 29, 12:33 AM CST
Where
Garza County, 1 mi NE of Post
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
33.190, -101.368

A Texas Tech University West Texas mesonet site near Post measured a wind gust to 64 mph.

Thunderstorm Wind, King

When
April 29, 1:12 AM CST to 1:15 AM CST
Where
King County, 10 mi WSW of Guthrie
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
33.565, -100.490

A Texas Tech University West Texas mesonet site near Guthrie measured severe wind gusts from 0112 CST through 0115 CST. A peak wind gust of 62 mph was measured at 0112 CST.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2025Every state in 2025This day in weather historyWarnings in Texas, April 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1244051, 1244055, 1244058.